Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 33, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 4, 1996, 6:43 PM CDT for Dewey County, Woodward County, Oklahoma. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 4, 1996, 6:43 PM CDT (23:43 UTC)
- Expired
- Jun 4, 1996, 7:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dewey County, OK, Woodward County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 6:45 PM CDT | Hail 1.75 | Woodward, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 042345
TOROKC
OKC043-153-050015-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
643 PM CDT TUE JUN 04 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 715 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
NORTHERN DEWEY SOUTHERN WOODWARD
INCLUDING THE FOLLOWING LOCATIONS
CAMARGO...CESTOS...MUTUAL... SHARON AND VICI
AT 643 PM CDT DOPPLER RADAR CONTINUES TO SHOW A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO 2 MILES EAST OF SHARON MOVING SOUTH AT 20
MPH.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
A TORNADO WATCH REMAINS IN EFFECT FOR OKLAHOMA UNTIL 900PM CDT.
LAT...LON 3617 9902 3617 9939 3638 9941 3639 9905
BSC/SPEGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:28 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 4, 3:28 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 410 PM CDT TUE JUN 4 1996 BNDRY ACRS NRN OK WITH VRY HI LI'S IN UNCAPPED AIRMASS TO ITS SOUTH. LTST RADAR FM AMA AND DDC SHOW SFC BASED CONVECTION DVLPG IN PH SO WL GO WITH HIGHEST POPS ACRS NRN ZONES THIS EVE. EVEN THO LO LVL WNDS ARE LGT...WITH NWLY UPR FLOW THE TURNING OF LOW AND MID LVL WNDS MAY BE ENOUGH TO PROMOTE DVLPMNT OF SOME SUPERCELLS. AFT TNGT RDG SHD BEGIN TO MOVE IN FM THE W WHILE SFC TROF/FNT SHIFTS EWD ACRS AREA THU. THUS WILL TAPER OFF POPS FM W TO EAST IN LATER PDS. FCSTID = 12 OKC 65 88 69 88 / 40 20 20 20 HBR 63 92 68 90 / 30 20 10 10 SPS 65 92 70 91 / 30 20 20 20" GAG 61 91 63 87 / 30 20 10 10 PNC 63 87 67 87 / 50 30 20 10 DUA 67 88 70 89 / 30 30 20 20 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Jun 4, 5:55 PM CDT, 48 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 555 PM CDT TUE JUN 4 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 515 PM 9 N SELMON OK TREE DAMAGE. 06/04/96 HARPER 6-8 INCH TREE LIMBS DOWN. SC
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 45 min |
| Jun 3, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Tillman | 44 min |
| Jun 3, 8:02 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 43 min |
| Jun 3, 8:21 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 39 min |
| Jun 3, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 42 min |
| Jun 3, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 44 min |
| Jun 4, 4:33 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods | 42 min |
| Jun 4, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 48 min |
| Jun 4, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woodward | 48 min |
| Jun 4, 6:09 PM CDT | Tornado Warning | OUN | Woodward | 36 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.